Bilateral blindness secondary to optic nerve ischemia from severe amlodipine overdose: a case report
Additional Document Info
BACKGROUND: Calcium channel blockers are commonly prescribed medications; calcium channel blocker overdose is becoming increasingly prevalent. The typical presentation of a calcium channel blocker overdose is hypotension and decreased level of consciousness. We describe a case of a calcium channel blocker overdose that led to bilateral cortical blindness, a presentation that has not previously been reported. CASE PRESENTATION: A 49-year-old white woman with known bilateral early optic atrophy presented to our hospital with hypotension and obtundation following a known ingestion of 150 mg of amlodipine. She was transferred to our intensive care unit where she was intubated, mechanically ventilated, and required maximal vasopressor support (norepinephrine 40 mcg/minute, epinephrine 40 mcg/minute, and vasopressin 2.4 units/hour) along with intravenously administered crystalloid boluses. Despite these measures, she continued to deteriorate with persistent hypotension and tachycardia, as well as anuria. Intralipid emulsion therapy was subsequently administered to which no initial response was observed. A chest X-ray revealed diffuse pulmonary edema; intravenous diuresis as well as continuous renal replacement therapy was initiated. Following the initiation of continuous renal replacement therapy, her oxygen requirements as well as urine output began to improve, and 3 days later she was liberated from mechanical ventilation. Following extubation, she complained of new onset visual impairment, specifically seeing only red-green colors, but no objects. An ophthalmologic examination revealed that this was due to bilateral optic atrophy from prolonged hypotension during the first 24 hours after the overdose. CONCLUSION: Persistent hypotension in the setting of a calcium channel blocker overdose can lead to worsening optic atrophy resulting in bilateral cortical blindness.